Connecticut, 2019

Flash Flooding in Connecticut, July 22, 2019

July 22, 2019 · NWS OKX · 4 events in 2 counties and zones

Flow parallel to a stalled frontal boundary across the region allowed showers and thunderstorms to train across the area during the afternoon and evening hours. 25 inches and produced widespread 1-2 inch rainfall amounts across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Flow parallel to a stalled frontal boundary across the region allowed showers and thunderstorms to train across the area during the afternoon and evening hours. These storms developed in an environment with precipitable water values around 2.25 inches and produced widespread 1-2 inch rainfall amounts across the region. Much of this rain fell within a 1-2 hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 22, 2:40 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 22, 2:40 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service New York NY
340 PM EDT Mon Jul 22 2019

.SYNOPSIS...
A frontal boundary remains stalled over the area into Tuesday,
with waves of low pressure developing along it. High pressure
then builds from the west, allowing the boundary to move east of
the area by Wednesday. High pressure remains over the area into
the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
An approaching cold front is triggering a few thunderstorms across
northwest parts of the area. These thunderstorms are forecast
to expand in intensity and coverage through the afternoon and
evening. With any thunderstorm development there is the
potential of strong gusty winds and frequent lighting and the
potential for urban flash flooding, especially across
northeastern New Jersey, the Lower Hudson Valley, NYC, Nassau
County, NY and southeastern Connecticut where storms may back
build and train across the same area. A flood watch remains in
effect and has been expanded into Fairfield and New Haven
counties in Connecticut. The threat for severe weather is
expected to diminish overnight but expect rainfall to continue
through Tuesday morning. See the hydrology section for more
information.

Additionally, veering winds with height in the vicinity of the
frontal boundary may support weak rotation, and the potential
for a weak/brief tornado.

Temperatures tonight will be in the mid to upper 60s to near 70.

There is a low rip current risk for Atlantic Ocean beaches today.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The frontal system will remain over the area, with the threat
for heavy rainfall and locally gusty winds continuing at least
into Tuesday morning, before building high pressure from the
west gradually allows the system to move offshore. With light
winds and recent moisture, fog may develop into Tuesday night.
Expect temperatures to be well below climatological normals on
Tuesday, then closer to normal overnight.

There is a moderate rip current risk for Atlantic Ocean beaches
on Tuesday morning, possibly becoming high in the afternoon.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Strong polar upper low drops into Hudson Bay during the mid to late
week, gradually shearing the closed low currently over Northern
Quebec towards Greenland. The associated deep Eastern US troughing
will slowly weaken through the week as a result, with weak upper
ridging signaled for the weekend ahead of the next closed
shearing eastward just north of the Great lakes.

At the surface, generally tranquil conditions expected, with weak
and elongated high pressure sprawled across the Eastern US in wake
of the offshore cold front slowly drifting eastward. A gradual
moderation in temps expected through the period, starting a
seasonable levels with comfortable humidity mid week and rising to
above seasonal with increasing humidity late week into the
weekend.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A front will remain near the terminals today as a wave of low
pressure develops and moves along the front into tonight.

Showers and thunderstorms have developed across northern NJ and
the Lower Hudson Valley. As these storms approach, expect MVFR
conditions to develop. Some storms may become severe and
produce gusty winds and heavy rainfall, mainly in the 20-00Z
time frame. The MVFR or lower conditions and the threat of
Showers and isolated thunder will continue into the overnight
hours and Tuesday morning. VFR conditions will return during the
mid to late part of Tuesday.

Winds are generally light or out of the south-southeast, however
the forecast becomes tricky through the afternoon as a wave of low
pressure moves along the front. Winds should favor a SE
direction before veering to the W/NW later in the day and
tonight.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Low confidence wind forecast, amendments
likely.

KLGA TAF Comments: Low confidence wind forecast, amendments
likely.

KEWR TAF Comments: Low confidence wind forecast, amendments
likely.

KTEB TAF Comments: Low confidence wind forecast, amendments
likely.

KHPN TAF Comments: Low confidence wind forecast, amendments
likely.

KISP TAF Comments: Low confidence wind forecast, amendments
likely.

.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday afternoon...Scattered showers, with MVFR or lower
conditions expected.
.Wednesday though Saturday...VFR.

&&

.MARINE...
A front will remain stalled over the waters at least into
Tuesday, with waves of low pressure passing along it. Any
showers and thunderstorms that develop along or near the
boundary will likely have locally heavy downpours with
visibility restrictions, and the potential for gusty winds.
Winds will remain light outside of any thunderstorms.

A Small Craft Advisory is in effect for ocean seas to build near 5
ft and persist through Tuesday night.

In general seas will continue to gradually subside into mid week as
the system moves east and high pressure begins to build. Winds and
seas will then remain tranquil into the weekend with high pressure
over the area.

&&

.HYDROLOGY...
1.5 to 2 inches of average basin rainfall is expected into Tuesday
with locally higher amounts. The highest amounts are forecast to be
across parts of NYC and to the north and west. Urban and low-lying
flooding will be most likely. The flash flood watch remains in
effect for northeastern New Jersey and New Jersey and Lower Hudson
Valley, and has been expanded into Fairfield and New Haven counties
in Connecticut.

No hydrologic impacts are then expected through the remainder
of the week.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Tuesday morning for CTZ005-006-009-
     010.
NY...Flash Flood Watch through Tuesday morning for NYZ067>075-
     176>179.
NJ...Flash Flood Watch through Tuesday morning for NJZ002-004-006-
     103>108.
MARINE...Small Craft Advisory for hazardous seas from midnight tonight
     to 6 PM EDT Tuesday for ANZ350-353-355.

&&

SYNOPSIS...Fig/NV
NEAR TERM...Fig
SHORT TERM...Fig
LONG TERM...NV
AVIATION...BC
MARINE...Fig/NV
HYDROLOGY...Fig/NV
EQUIPMENT...
Hazardous weather outlook, Jul 22, 2:14 PM EST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
314 PM EDT Mon Jul 22 2019

CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>075-176>179-231000-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
314 PM EDT Mon Jul 22 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ007-008-011-012-NYZ078>081-231000-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-
314 PM EDT Mon Jul 22 2019

...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ330-335-338-340-345-350-353-355-231000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
314 PM EDT Mon Jul 22 2019

...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 22, 3:59 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
459 PM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     PEEKSKILL               41.29N  73.92W
07/22/2019                   WESTCHESTER        NY   PUBLIC

            LARGE BRANCH DOWN DAMAGING A FENCE.

&&

JP
Local storm report, Jul 22, 4:04 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
504 PM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     SOMERS                  41.29N  73.78W
07/22/2019                   WESTCHESTER        NY   PUBLIC

            TREE DOWN ON ROUTE 138.

&&

JP
Local storm report, Jul 22, 4:11 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
511 PM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     BROOKFIELD              41.48N  73.41W
07/22/2019                   FAIRFIELD          CT   BROADCAST MEDIA

            TREES AND LIMBS REPORTED DOWN. TIME IS ESTIMATED FROM
            RADAR.

&&

JP
Special weather statement, Jul 22, 4:43 PM EST, 47 minutes before
Special Weather Statement
National Weather Service New York NY
543 PM EDT Mon Jul 22 2019

NYZ075-176>178-222215-
Northern Queens-Southern Queens-Northern Nassau-Kings (Brooklyn)-
543 PM EDT Mon Jul 22 2019

...STRONG THUNDERSTORMS WILL AFFECT KINGS...QUEENS AND NORTHWESTERN
NASSAU COUNTIES...

At 543 PM EDT, a strong thunderstorm was located over Brooklyn
Heights, or over Crown Heights, moving northeast at 40 mph.

Winds up to 40 mph are possible with this storm.

This storm will be near...
  Jamaica and Forest Hills around 550 PM EDT.
  Flushing and Laguardia Airport around 555 PM EDT.
  Bayside and Whitestone around 600 PM EDT.
  Great Neck and Port Washington around 605 PM EDT.
  Sands Point around 610 PM EDT.
  Glen Cove and Bayville around 615 PM EDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4066 7404 4070 7401 4071 7397 4080 7391
      4079 7388 4080 7385 4080 7379 4081 7380
      4080 7377 4088 7374 4086 7366 4091 7365
      4093 7357 4090 7351 4077 7368 4076 7371
      4075 7370 4074 7371 4061 7396
TIME...MOT...LOC 2143Z 219DEG 35KT 4070 7397

Goodman
Special weather statement, Jul 22, 4:55 PM EST, 35 minutes before
Special Weather Statement
National Weather Service New York NY
555 PM EDT Mon Jul 22 2019

CTZ007-008-010-011-222300-
Southern Middlesex-Northern New London-Northern Middlesex-Southern
New Haven-
555 PM EDT Mon Jul 22 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN NEW LONDON...
SOUTHEASTERN NEW HAVEN AND MIDDLESEX COUNTIES...

At 555 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Andover to Haddam to 6 miles southeast of
Milford. Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Colchester and Westbrook around 600 PM EDT.
  Chester and Haddam around 610 PM EDT.
  Lake Pocotopaug--East Hampton around 615 PM EDT.
  East Haddam around 620 PM EDT.
  Lebanon around 625 PM EDT.
  Sprague and North Lyme around 630 PM EDT.
  Lyme around 640 PM EDT.
  East Lyme around 645 PM EDT.
  Salem and Lisbon around 655 PM EDT.
  Bozrah around 700 PM EDT.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4166 7216 4164 7199 4149 7211 4141 7222
      4144 7224 4144 7227 4137 7228 4135 7235
      4132 7235 4125 7244 4123 7290 4125 7291
      4144 7264 4163 7249 4159 7247 4158 7247
      4160 7233 4164 7233 4171 7224
TIME...MOT...LOC 2155Z 262DEG 16KT 4171 7235 4145 7256 4115 7298

NV
Special weather statement, Jul 22, 5:12 PM EST, 18 minutes before
Special Weather Statement
National Weather Service New York NY
612 PM EDT Mon Jul 22 2019

NJZ004-006-103>108-NYZ071>075-176-222300-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Essex-Eastern Bergen-Eastern Passaic-Kings
(Brooklyn)-Northern Queens-Bronx-Southern Westchester-New York
(Manhattan)-Richmond (Staten Is.)-
612 PM EDT Mon Jul 22 2019

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...UNION...
BERGEN...EASTERN ESSEX...QUEENS...RICHMOND...BRONX...KINGS AND NEW
YORK (MANHATTAN) COUNTIES...

At 610 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Elizabeth to Tottenville. Movement
was northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Newark, Jersey City, Yonkers, Elizabeth, Flatbush, Flushing, Passaic,
Bayonne, Mott Haven, Hoboken, Bloomfield, East Tremont, Hackensack,
Linden and Orange.

Torrential rainfall and frequent cloud to ground lightning are also
occurring with these storms. Lightning can strike 10 miles away from
a thunderstorm. Seek a safe shelter inside a building or vehicle. Do
not drive your vehicle through flooded roadways.

LAT...LON 4052 7425 4055 7425 4056 7422 4057 7421
      4059 7421 4060 7422 4059 7428 4061 7431
      4060 7442 4106 7403 4100 7390 4084 7375
      4082 7378 4080 7377 4058 7402 4060 7403
      4060 7404 4052 7415 4050 7426
TIME...MOT...LOC 2210Z 214DEG 33KT 4068 7423 4051 7420

Goodman

The radar

The Brookhaven radar (KOKX), 45 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, New Haven

When
July 22, 5:30 PM EST to 6:00 PM EST
Where
New Haven County, 0.66 mi W of (Hvn)tweed-New Haven to 0.5 mi SW of (Hvn)tweed-New Haven
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.269, -72.893

The terminal at the New Haven Airport flooded when heavy rain overwhelmed the storm drain system. The airport is closed until 5:45pm Tuesday, July 23rd.

Flash Flood, New London

When
July 22, 7:00 PM EST to 8:15 PM EST
Where
New London County, 0.51 mi NE of New London
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.356, -72.094

A vehicle was stuck in flood waters on Water Street near the parking garage between State Street and Governor Winthrop Boulevard in New London.

Flash Flood, New London

When
July 22, 7:15 PM EST to 8:15 PM EST
Where
New London County, 0.15 mi ENE of New London to 0.2 mi NE of New London
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.351, -72.098

Bank Street was closed at Tilley Street near the firehouse due to flooding in New London.

Flash Flood, New London

When
July 22, 7:45 PM EST to 8:15 PM EST
Where
New London County, 0.64 mi W of Long Hill to 0.48 mi W of Long Hill
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.351, -72.082

Thames Street in Groton was closed in front of the electric boat plant due to flooding. The sidewalk and a portion of the road washed away from the heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848611, 848612, 848613, 848614.